Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 243, NWS North Platte, NE

July 22, 2023Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2023, 7:24 PM CDT for Lincoln County, Nebraska. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 7:24 PM CDT (00:24 UTC)
Expired
Jul 22, 2023, 8:00 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:32 PM CDTTSTM WND GST 679 N North Platte, NE67 mph winds recorded on a home weather station with near penny size hail.
Jul 22, 7:40 PM CDTHAIL 1North Platte, NEQuarter size hail in town from 735 to 745.
Jul 22, 7:41 PM CDTHAIL 1.251 W North Platte, NE
Jul 22, 7:41 PM CDTHAIL 1.75Nw North Platte, NE
Jul 22, 7:43 PM CDTHAIL 1.5North Platte, NEReport of quarter size hail covering the ground with some ping pong size hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KLBF 230024
SVRLBF
NEC111-230100-
/O.NEW.KLBF.SV.W.0243.230723T0024Z-230723T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
724 PM CDT Sat Jul 22 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in southwestern Nebraska...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located 12 miles south of
  Ringgold, or 13 miles north of North Platte, moving south at 45
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  North Platte and Birdwood. 

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 167 and 177.
 Highway 83 between mile markers 78 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10092 4139 10078 4106 10075 4107 10097
TIME...MOT...LOC 0024Z 002DEG 40KT 4133 10081 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
1 follow-up statement
248 
WWUS53 KLBF 230042
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
742 PM CDT Sat Jul 22 2023

NEC111-230100-
/O.CON.KLBF.SV.W.0243.000000T0000Z-230723T0100Z/
Lincoln NE-
742 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 742 PM CDT, a severe thunderstorm was located over North Platte,
moving south at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
North Platte and Birdwood. 

This includes the following highways...
 Highway 97 between mile markers 2 and 4.
 Interstate 80 in Nebraska between mile markers 167 and 177.
 Highway 83 between mile markers 78 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4124 10094 4124 10077 4106 10075 4107 10097
TIME...MOT...LOC 0042Z 002DEG 40KT 4113 10082 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:13 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 3:13 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Sat Jul 22 2023

.SYNOPSIS...
Issued at 309 PM CDT Sat Jul 22 2023

Key Messages in short term:

*Isolated thunderstorm chance this afternoon/early evening and Sunday

*Warmer temperatures Sunday

Key Messages in the long term:

*Highs near or at 100 degrees in some locations Monday through Wed.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 309 PM CDT Sat Jul 22 2023

The main concern in the short term will be the thunderstorm
potential this afternoon into the early evening. Thunderstorms
development will be marginal and mostly diurnally driven, thus
wouldn't expect to see any storm sustaining itself much after
sunset. A weak disturbance is draped across portions of the
Sandhills, which will provide the focus for thunderstorm
development. Current satellite does show a cumulus field
developing across the Sandhills into north central and central
Nebraska. However, would not expect much if anything to develop
upscale west of HWY 83, as CAPE values are marginal to say the
least, less than 1000 J/kg. There is however, sufficient CAPE
around 1500 to 2000 J/kg, generally across the eastern portion of
the CWA, HWY 83 and east. This would be the favorable location for
any storm development this afternoon and early evening. There is
also a secondary area of development across SD that has the
potential to move into north central Nebraska.

For low temperatures tonight, did raise just a couple degrees. There
is a decent warm layer aloft overnight just above the sfc, however
clear skies and light winds should hinder any mixing of the warm air
to the sfc overnight. Sunday an upper level ridge builds in across
the west with decent WAA. For highs on Sunday, did bump them a
little higher, 850mb temps above 25 degrees celsius are expected and
should bring sfc temps into the upper 90s.

.LONG TERM...(Monday through Saturday)
Issued at 309 PM CDT Sat Jul 22 2023

The main concern in the long term will be the heat. An upper level
ridge builds in from the west early next week, bringing very warm
temperatures Mon. through Wed. Temperatures on each of the days will
reach the upper 90s to 100 degrees. At this time no headlines are
needed for Mon. through Wed. as the heat index stays below headline
criteria, however will need to continue to monitor with upcoming
forecast. The ridge begins to flatten by Thursday, keeping the 100
degree temperatures at bay to end the week. There will be isolated
chances for thunderstorms throughout the week, but not expecting
anything widespread at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1225 PM CDT Sat Jul 22 2023

An upper level disturbance across wrn SD will move south into
Nebraska late this afternoon. The disturbance is expected to
produce isolated thunderstorms. This flight concern is expected to
exit wrn and ncntl Nebraska by 03z this evening.

Otherwise, there are no other flight concerns this afternoon,
tonight and Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 22, 3:04 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Sat Jul 22 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Sat Jul 22 2023 /204 PM MDT Sat Jul 22 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska and south central Nebraska this evening. The area of concern
is generally along and east of highway 83. The hazards are large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values could approach 100 to 105 degrees by Tuesday and
Wednesday across the region. Take precautions if you must be outside
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 6:03 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
603 PM CDT Sat Jul 22 2023

NEZ005-024-025-036-037-094-222345-
Hooker NE-Eastern Cherry NE-McPherson NE-Western Cherry NE-Thomas NE-
Logan NE-
603 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of south central
Cherry, eastern Hooker, northern Logan, northeastern McPherson and
Thomas Counties through 645 PM CDT/545 PM MDT/...

At 603 PM CDT/503 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Seneca, or 10 miles northwest of Thedford, moving
south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Brown Lake,
Norway, Natwick and Kelso.

This includes the following highways...
 Highway 2 between mile markers 189 and 220.
 Highway 83 between mile markers 121 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4211 10098 4218 10050 4161 10027 4157 10091
TIME...MOT...LOC 2303Z 344DEG 35KT 4208 10072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Jul 22, 6:12 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
612 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             3 NE Hamlet             40.41N 101.19W
07/22/2023  E1.50 inch       Hayes              NE   Public

            Reported just under golf ball size.

&&

JG
Local storm report, Jul 22, 6:39 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
639 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Gst     10 SSE Seneca           41.90N 100.77W
07/22/2023  E60 mph          Thomas             NE   Public

&&

JG
Special weather statement, Jul 22, 6:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
647 PM CDT Sat Jul 22 2023

NEZ036-037-059-230015-
McPherson NE-Lincoln NE-Logan NE-
647 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern
Lincoln, western Logan and southeastern McPherson Counties through
715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ringgold, or 11 miles northwest of Stapleton,
moving south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stapleton and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 213 and 235.
 Highway 97 near mile marker 1.
 Highway 83 between mile markers 86 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4165 10082 4169 10054 4120 10038 4117 10076
TIME...MOT...LOC 2346Z 350DEG 40KT 4159 10067

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Jul 22, 7:18 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
718 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     Stapleton               41.48N 100.51W
07/22/2023  E70 mph          Logan              NE   Fire Dept/Rescue

            Report of 70 miles plus wind gust. There was also a
            report of downed tree limbs and large dumpsters moving
            across the street.

0710 PM     Tstm Wnd Dmg     Stapleton               41.48N 100.51W
07/22/2023                   Logan              NE   Fire Dept/Rescue

            Report of 70 miles plus wind gust. There was also a
            report of downed tree limbs and large dumpsters moving
            across the street.

&&

JG
Special weather statement, Jul 22, 7:22 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM CDT Sat Jul 22 2023

NEZ038-230100-
Custer NE-
722 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southwestern Custer
County through 800 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, or 16 miles east of Stapleton, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnold, Callaway, Pleasant Hill, Pressey State Wildlife Management
Area, Milldale, Finchville and Lodi.

This includes Highway 92 between mile markers 247 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4134 10023 4155 10025 4162 10015 4118 9969
      4105 10004
TIME...MOT...LOC 0022Z 326DEG 31KT 4150 10019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:08 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson52 min
Jul 22, 7:22 PM CDTSpecial Weather StatementLBFCuster38 min
Jul 22, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes, Lincoln42 min
Jul 22, 7:53 PM CDTSevere Thunderstorm WarningLBFCuster40 min
Jul 22, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes49 min
Jul 22, 8:36 PM CDTSpecial Weather StatementLBFFrontier39 min
Jul 23, 5:54 PM CDTSpecial Weather StatementLBFSheridan51 min
Jul 23, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan51 min
Jul 23, 6:40 PM CDTSpecial Weather StatementLBFSheridan35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.